Tinnitus and menopause
Can the menopause cause ringing in the ears?
Paul Harrison, audiologist and founder of Hearing Aid UK explores the connection between menopause and tinnitus.
There are several potential causes of tinnitus, including exposure to loud noises, ear infections, and as side effects of certain medications. Tinnitus can also be a symptom of underlying conditions such as hearing loss, hypertension, or temporomandibular joint disorder (TMJ).
However, it is recognised that hormonal changes may also play a role in developing tinnitus in women.
Menopause is a natural part of the ageing process in women
It is marked by the end of menstrual periods and fertility and typically occurs around the age of 50, but it can happen earlier or later. There is evidence to suggest that there may be a link between tinnitus and menopause but the relationship is not fully understood.
Low oestrogen and tinnitus – is it all down to hormones?
One possible link between tinnitus and menopause is hormonal changes. During menopause, levels of oestrogen and progesterone decline. This can affect the auditory system and potentially contribute to tinnitus.
Oestrogen has been shown to play a role in the development and maintenance of auditory pathways in the brain. A decline in oestrogen levels during menopause may contribute to tinnitus.
Additionally, some studies have found that women with tinnitus have lower levels of oestrogen compared to those without tinnitus. This suggests that oestrogen may play a protective role against the development of tinnitus.
Anxiety, lack of sleep and depression
Another possible link between tinnitus and menopause is the presence of other menopausal symptoms such as sleep disturbances, anxiety, and depression.
These symptoms are often experienced by women during menopause and can worsen tinnitus. Sleep disturbances, in particular, can have a negative impact on tinnitus because they can interfere with the ability to cope with and therefore manage the condition.
There is also some evidence to suggest that the use of certain medications during menopause may contribute to tinnitus.
Hormone replacement therapy (HRT), which is often used to alleviate menopausal symptoms, has been linked to an increased risk of tinnitus in some studies.
Additionally, certain medications such as antidepressants and blood pressure medications used to treat menopausal symptoms may also increase the risk of tinnitus.
So, can tinnitus be linked to menopause?
The link between tinnitus and menopause is not fully understood. More research is needed to confirm any potential connections.
If you are experiencing tinnitus and are going through menopause, it is important to speak with your healthcare provider about your symptoms. They can then advise on any potential treatment options available. In some cases, tinnitus may be relieved with the use of sound therapy, cognitive behavioural therapy, or other treatments.
In some cases, medication may be used to treat underlying conditions that are contributing to tinnitus. The first point of call is to always speak with a healthcare provider. Finding the cause can help decide the most appropriate treatment.
Help and support
Our team of experienced and trusted advisers can give you clear information about this topic – and any other tinnitus related queries. No question is too big or too small for us to answer.
- Telephone: 0800 018 0527
- Web chat: – click on the icon
- Email: email@example.com
- Text/SMS: 07537 416841
Tinnitus UK Announces Departure of Chief Executive Officer
We're announcing today that Caroline Savage, our Chief Executive, steps down from Tinnitus UK on 12 February
Five New Year resolutions for 2024
New Year resolutions to help you tackle tinnitus
Christmas and New Year break
We wish you a peaceful Christmas